Advanced Search
Article Contents
Article Contents

Discrete gradient methods have an energy conservation law

Abstract Related Papers Cited by
  • We show for a variety of classes of conservative PDEs that discrete gradient methods designed to have a conserved quantity (here called energy) also have a time-discrete conservation law. The discrete conservation law has the same conserved density as the continuous conservation law, while its flux is found by replacing all derivatives of the conserved density appearing in the continuous flux by discrete gradients.
    Mathematics Subject Classification: Primary: 35L65, 65M20; Secondary: 65P10.


    \begin{equation} \\ \end{equation}
  • [1]

    T. J. Bridges and S. Reich, Numerical methods for Hamiltonian PDEs, J. Phys. A, 39 (2006), 5287-5320.doi: 10.1088/0305-4470/39/19/S02.


    E. Celledoni, V. Grimm, R. I. McLachlan, D. I. McLaren, D. O'Neale, B. Owren and G. R. W. Quispel, Preserving energy resp. dissipation in numerical PDEs using the "Average Vector Field'' method, J. Comput. Phys., 231 (2012), 6770-6789.doi: 10.1016/j.jcp.2012.06.022.


    O. Gonzalez, Time integration and discrete Hamiltonian systems, J. Nonlinear Sci., 6 (1996), 449-467.doi: 10.1007/BF02440162.


    P. E. Hydon and E. L. Mansfield, A variational complex for difference equations, Found. Comput. Math., 4 (2004) 187-217.doi: 10.1007/s10208-002-0071-9.


    R. I. McLachlan, G. R. W. Quispel and N. Robidoux, Geometric integration using discrete gradients, Phil. Trans. Roy. Soc. A, 357 (1999), 1021-1045.doi: 10.1098/rsta.1999.0363.


    M. Oliver and C. Wulff, A-stable Runge-Kutta methods for semilinear evolution equations, J. Funct. Anal., 263 (2012), 1981-2023.doi: 10.1016/j.jfa.2012.06.022.


    G. R. W. Quispel and D. I. McLaren, A new class of energy-preserving numerical integration methods, J. Phys. A, 41 (2008), 045206, 7pp.doi: 10.1088/1751-8113/41/4/045206.


    G. R. W. Quispel and G. S. Turner, Discrete gradient methods for solving ODE's numerically while preserving a first integral, J. Phys. A, 29 (1996), L341-L349.doi: 10.1088/0305-4470/29/13/006.


    E. Rothe, Zweidimensionale parabolische Randwertaufgaben als Grenzfall eindimensionaler Randwertaufgaben, Math. Ann., 102 (1930), 650-670.doi: 10.1007/BF01782368.


    B. N. Ryland, R. I. McLachlan and J. Frank, On multisymplecticity of partitioned Runge-Kutta and splitting methods, Int. J. Comput. Math., 84 (2007), 847-869.doi: 10.1080/00207160701458633.


    J. C. Simo and N. Tarnow, The discrete energy-momentum method. Conserving algorithms for nonlinear elastodynamics, ZAMP, 43 (1992), 757-793.doi: 10.1007/BF00913408.


    J. Vanneste, On the derivation of fluxes for conservation laws in Hamiltonian systems, IMA J. Appl. Math., 59 (1997), 211-220doi: 10.1093/imamat/59.2.211.

  • 加载中

Article Metrics

HTML views() PDF downloads(112) Cited by(0)

Access History

Other Articles By Authors



    DownLoad:  Full-Size Img  PowerPoint